There are several studies that suggest that aspirin (acetylsalicylic acid [ASA]) and nonsteroidal anti-inflammatory drugs (NSAIDs) are associated with esophagitis or esophageal stricture formation. There are limited data on the potential of low-dose ASA and over-the-counter (OTC) NSAIDs to cause esophageal injury. The goal of this study was to determine whether there is an association between esophageal strictures and ASA/NSAID use, including low-dose ASA and OTC NSAIDs. A total of 79 consecutive patients (mean age, 52.8 years; 38 men, 41 women) referred for endoscopy from 4/1/96 to 11/15/96 for chronic gastroesophageal reflux disease symptoms were evaluated. Data collected include gender, race, and age, NSAID or ASA use, as well as an assessment of dysphagia, heartburn duration, and heartburn frequency. Patients taking NSAIDs or ASA at least twice a week were considered ASA/NSAID users. There were 46 patients without strictures and 33 patients with peptic strictures. Patients with strictures were older than patients without strictures (mean age, 58.7 versus 48.6 years; p < 0.01), had longer duration of heartburn symptoms (8.6 versus 6.4 years, p < 0.05), and were more likely to have mucosal injury (50% versus 26.1%). Stricture patients were more likely to use ASA/NSAIDs (63.6% versus 26.1%; p < 0.01). In particular, stricture patients were more likely to use low-dose ASA than patients without strictures (30.3% versus 2.2%; p < 0.01). Otherwise, there were no significant differences with regard to gender, race, or heartburn duration or frequency. Linear regression analysis showed that ASA/NSAID use had a greater influence on the incidence of peptic strictures than age. There is an association between esophageal stricture and ASA/NSAID use, which includes OTC NSAIDs and low-dose ASA.
- Esophageal stricture
ASJC Scopus subject areas